To the Editor.—
The statement by Kulig et al (1982;247:1697) that "In any case Naloxone, along with dextrose, should be administered to all unconscious patients, regardless of suspected cause of coma" should not go unchallenged. Naloxone is a most valuable tool if used in the correct context, but it may well have untoward effects that could become more frequently seen if the advice of Kulig et al is taken at face value.Andree1 mentioned that naloxone has been implicated in causing ventricular fibrillation in patients suffering from hypertension and acute pulmonary edema. He then described two normotensive patients who died almost certainly as a result of the use of naloxone to reverse the effects of anesthesia. There have been a number of other reports citing the hypertensive effects of naloxone since the original report by Tanaka.2Therefore, it would be more prudent to assess the patient's condition most
Gilman MA. Possible Dangers of Naloxone Use. JAMA. 1982;248(22):2972–2973. doi:10.1001/jama.1982.03330220018021
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: